Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

May 19, 2012Indian River County, Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at May 19, 2012, 2:03 PM EDT for Indian River County, Okeechobee County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 2:03 PM EDT (18:03 UTC)
Expired
May 19, 2012, 3:00 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL

Counties Indian River County, FL, Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS82 KMLB 191803
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SAT MAY 19 2012

FLZ054-058-059-191900-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
203 PM EDT SAT MAY 19 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...NORTHWESTERN ST. LUCIE
COUNTY...

* UNTIL 300 PM EDT.

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES EAST 
OF FORT DRUM AND IN CENTRAL OKEECHOBEE COUNTY WERE MOVING NORTHEAST 
AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THESE 
STORMS PASS.

LAT...LON 2774 8052 2752 8045 2736 8097 2756 8103
TIME...MOT...LOC 1802Z 231DEG 4KT 2752 8067

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 19, 9:30 AM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 19, 9:30 AM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT SAT MAY 19 2012

.DISCUSSION...

CURRENT...REMNANTS OF DIFFUSE BOUNDARY APPEAR TO BE TRACED OUT BY
CLOUD LINE EXTENDING ENE FROM JUST OFFSHORE SEBASTIAN INLET. SFC
METARS SHOW ENHANCED NNE FLOW NORTH OF THIS LINE WITH LIGHT WINDS
TO THE SOUTH OF IT. THE PERSISTENT SOUTHEASTERN CONUS MID-UPPER
TROUGH CONTINUES TO PRODUCE UNUSUALLY STRONG WSW WINDS ABOVE H50 FOR
MID MAY OVER THE PENINSULA.

TODAY...LOCAL WIND REGIME EXPECTED TO BE SIMILAR TO FRIDAY...ALTHOUGH
ONSHORE FLOW WILL BECOME A LITTLE STRONGER AND EXTEND FARTHER SOUTH.
ECSB WILL DEVELOP/PUSH INLAND WITH A FASTER INLAND PUSH OVER VOLUSIA
AND NORTHERN BREVARD COS COMPARED TO POINTS SOUTH. SIMILAR TO FRI...
FOR THE MID MORNING UPDATE HAVE TWEAKED POPS BACK TO 20 NORTH OWING
TO THE BOUNDARY GETTING WEST OF THERE...COUPLED WITH SLIGHTLY WEAKER
WESTERLY STEERING LAYER/H85-H50 WINDS. "BREEZY" WORDING LOOKS GOOD
THERE AS WELL. EVEN WITH THE RELATIVELY LOW (20-30 PCT) POPS...H50
TEMPS OF -11C STILL FAVOR LARGE HAIL IN THE STRONGER STORMS THIS
AFTERNOON. MAX TEMPS LOOK ON TARGET...WITH L80S ALONG THE COAST AND
VOLUSIA/NORTHERN BREVARD WITH U80S ELSEWHERE.

&&

.AVIATION...ISOLD TO SCT SHRA/TS EXPECTED THIS AFTERNOON. ALTHOUGH
EXPECTED POPS/COVERAGE DOESN'T WARRANT TEMPO GROUPS ATTM...WILL NEED
TO MONITOR RADAR TRENDS AND AMD AS NEEDED...SIMILAR TO FRI. BREEZY
NE WINDS (~15-17KT) EXPECTED AT KDAB/KTIX...WITH SPEEDS A LITTLE
LESS FARTHER INLAND AND SOUTH.

&&

.MARINE...NNE-NE WINDS HAVE INCREASED TO NEAR 15KT NORTH OF KXMR AS
FCST DUE TO TIGHTENING PGRAD W-SW OF LOW PRES CENTER DEEPENING OFF
THE CAROLINA COAST. SEAS NOT TO FAR UPSTREAM (41012) HAVE INCREASED
TO 5FT SO INCREASING TREND IN SEA/SWELL FCST LOOKS LIKE A GOOD CALL.
NOSIG CHANGES.

&&

.FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS AS MIN RELATIVE
HUMIDITY VALUES REMAIN IN THE 40S INLAND AND THE 40S AND 50S AT THE
COAST. REPEATED GROUND/FUEL WETTING FROM RECENT RAINS OVER THE PAST
COUPLE WEEKS HAS DECREASED THE OVERALL FIRE DANGER.

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX...WIMMER
Hazardous weather outlook, May 19, 4:37 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT SAT MAY 19 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
NORTHEAST WINDS DEVELOPING THROUGH LOWER LEVELS TODAY WILL MOVE
STORMS TOWARD THE SOUTHWEST AROUND 15 MPH. LIMITED MOISTURE WILL
RESTRICT STORM COVERAGE TODAY. THE BEST CHANCE FOR STORMS WILL BE
OVER THE WESTERN INTERIOR SECTIONS INCLUDING LAKE COUNTY AND AREAS
ALONG THE KISSIMMEE RIVER LATE AFTERNOON THROUGH AROUND SUNSET.

IN ADDTION TO DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS... RELATIVELY COOL AND DRY MID LEVELS OF THE
ATMOSPHERE MAY ALLOW A FEW STRONGER STORMS WITH GUSTY WINDS OF
40-50 MPH AND HAIL UP TO THE SIZE OF COINS. MOVE INDOORS AT THE
FIRST SIGN OF A STORM.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. CHECK WITH THE BEACH PATROLS FOR
LOCAL RIP CURRENT INFORMATION WHEN ARRIVING AT THE BEACH. ONLY
SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS OVER THE MARINE AREAS MAY CONTAIN STRONG WIND GUSTS
IN EXCESS OF 34 KNOTS AND HAIL UP TO THE SIZE OF COINS...IN
ADDITION TO DANGEROUS CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR ISOLATED TO
SCATTERED SHOWERS AND STORMS EACH DAY THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Special weather statement, May 19, 2:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SAT MAY 19 2012

FLZ054-058-059-191900-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
203 PM EDT SAT MAY 19 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...NORTHWESTERN ST. LUCIE
COUNTY...

* UNTIL 300 PM EDT.

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES EAST
OF FORT DRUM AND IN CENTRAL OKEECHOBEE COUNTY WERE MOVING NORTHEAST
AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THESE
STORMS PASS.

LAT...LON 2774 8052 2752 8045 2736 8097 2756 8103
TIME...MOT...LOC 1802Z 231DEG 4KT 2752 8067

67

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:10 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie50 min
May 19, 2:52 PM EDTSevere Thunderstorm WarningMLBMartin38 min
May 19, 3:22 PM EDTSpecial Weather StatementMLBOkeechobee38 min
May 19, 3:26 PM EDTSpecial Marine WarningMLB49 min
May 19, 3:31 PM EDTSevere Thunderstorm WarningMLBMartin44 min
May 19, 3:32 PM EDTTornado WarningMLBMartin, Okeechobee, Saint Lucie43 min
May 19, 4:15 PM EDTSpecial Marine WarningMLB104 min
May 19, 4:17 PM EDTSpecial Weather StatementMLBMartin43 min
May 19, 4:24 PM EDTSpecial Weather StatementMLBMartin36 min
May 19, 4:39 PM EDTSpecial Weather StatementMLBOsceola51 min
May 19, 5:29 PM EDTSpecial Weather StatementMLBOsceola46 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.